Alert archive / California / Wind Advisories in 2023

Wind Advisory 14, NWS San Diego, CA

February 17, 2023Riverside County, San Bernardino County, California

NWS San Diego, CA issued this wind advisory at Feb 17, 2023, 7:44 AM PST for Riverside County, San Bernardino County, California. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Feb 17, 2023, 7:44 AM PST (15:44 UTC)
Expired
Feb 17, 2023, 1:00 PM PST
In force
5 hr
Issued by
NWS San Diego, CA

Counties Riverside County, CA, San Bernardino County, CA

The radar

The Santa Ana Mts radar (KSOX), 152 km from the middle of the area, began a volume at 15:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 3.7 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2023-02-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2023-02-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 84 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3599 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
84 m²/s²
0-3 km storm-relative helicity
123 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

484 
WWUS76 KSGX 171544
NPWSGX

URGENT - WEATHER MESSAGE
National Weather Service San Diego CA
744 AM PST Fri Feb 17 2023

CAZ048-065-172100-
/O.NEW.KSGX.WI.Y.0014.230217T1544Z-230217T2100Z/
San Bernardino and Riverside County Valleys-The Inland Empire-
San Gorgonio Pass Near Banning-
Including the cities of Riverside, San Bernardino, Ontario, 
Moreno Valley, Fontana, Rancho Cucamonga, and Corona
744 AM PST Fri Feb 17 2023

...WIND ADVISORY IN EFFECT UNTIL 1 PM PST THIS AFTERNOON...

* WHAT...East winds 20 to 30 mph with gusts to 55 mph.

* WHERE...San Bernardino and Riverside County Valleys-The Inland 
  Empire and San Gorgonio Pass Near Banning.

* WHEN...Until 1 PM PST this afternoon.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down. 
  
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this wind advisory went out at Feb 17, 3:00 AM PST, 4 hours 44 minutes earlier.

Area forecast discussion, Feb 17, 3:00 AM PST, 4 hours 44 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
300 AM PST Fri Feb 17 2023

.SYNOPSIS...
The warming trend will continue into the weekend. Gusty east winds
along and below the coastal slopes of the mountains will diminish
this evening. A weak low pressure system moving through northern
Baja could bring a few light showers to San Diego County late
Sunday. Low pressure developing near the West Coast is expected to
bring a wetter and much colder weather pattern by Wednesday and
continuing for at least a few days. Periods of strong gusty west
winds are expected at times too.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

.SHORT TERM (Today through Sunday)...
Gusty east winds will continue along and below the coastal slopes
of the mountains today with the stronger gusts to around 45 mph.
The winds are expected to diminish this evening. The warming trend
will continue into the weekend with warmest high temperatures for
coastal areas on Saturday. Inland areas might be slightly warmer
on Sunday. With the warming, high temperatures for coastal and
valley areas for the weekend will be around average with
continuing below average high temperatures for the deserts into
the mountains. High clouds today will decrease for tonight into
Saturday.

A weak low pressure system moving inland through northern Baja
might bring a few light showers to portions of San Diego County
around late Sunday. Rainfall is expected to be light from any
showers that might occur.

&&

.LONG TERM (Monday through Thursday)...
Not much change in high temperatures for Monday with weak high
pressure aloft. Cold low pressure developing somewhere in the
vicinity of the West Coast will bring a colder and wetter pattern
developing Tuesday into Wednesday and continuing through at least
Friday. NBM has cooling beginning on Tuesday with the more
significant cooling on Wednesday with very cool conditions
continuing through at least Friday.

NBM has snow levels lowest early Thursday, around 2500 feet for
northern areas to 3000 to 3500 feet across San Diego County. This
is around 1000 feet lower than forecasts from 24 hours ago. Snow
levels that low would be sufficient for snow to occur in portions
of the Inland Empire.

In addition to being much colder with periods of precipitation,
periods of strong gusty west winds are expected at times. While
there remain a lot of differences in the details with the ensemble
guidance, a wetter and much colder weather pattern is expected to
develop by Wednesday and persist for at least a few days.

&&

.AVIATION...
171035Z...E winds with sfc gusts 25-35 kt and isolated gusts to 40
kt will continue along the the San Diego and Riverside County
coastal mountain slopes, below the San Gorgonio Pass, and into the
adjacent valleys through 18Z today, weakening through this afternoon
and evening. MOD up/downdrafts and LLWS possible over and W of the
mountains. Otherwise SCT-BKN clouds at/above 20,000 ft MSL and
unrestricted vis through this evening.

&&

.MARINE...
No hazardous marine conditions are expected through Tuesday.

&&

.SKYWARN...
Skywarn activation is not requested. However weather spotters are
encouraged to report significant weather conditions.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...None.
PZ...None.

&&

PUBLIC...17
AVIATION/MARINE...PG

Nearby

Wind Advisories in California, 2023Every wind advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.